The Food and Drug Administration (FDA) released planned label changes on over-the-counter (OTC) Internal Analgesic, Antipyretic, and Antirheumatic (IAAA) drugs. The changes would include warnings of potential side effects such as stomach bleeding and liver damage and when it would be wise to consult a doctor.

OTC Internal Analgesic, Antipyretic, and Antirheumatic drugs i.e acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin, ibuprofen, naproxen and ketoprofen are used to treat pain, fever, headaches, and muscle aches and in excessive amounts. Few people know that these OTC drugs carry deadly risks but are usually safe if used as directed.

However, overdoses of acetaminophen could lead to serious liver damage, even death while aspirin, ibuprofen and other nonsteroidal anti-inflammatory drugs carry risk of gastrointestinal bleeding and kidney injury even when patients take the correct dose.

Changes on the labels would include highlighting the warnings by using fluorescent or bold-faced type and by highlighting the presence of the drugs among a medication's ingredients.

Some of the OTC internal analgesic drug products manufacturers have already voluntarily started implementing labeling changes to point out potential safety concerns.